Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

July 23, 2021Fayette County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 23, 2021, 5:09 PM CDT for Fayette County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2021, 5:09 PM CDT (22:09 UTC)
Expired
Jul 23, 2021, 5:45 PM CDT
In force
36 min
Issued by
NWS Birmingham, AL

County Fayette County, AL

The radar

The Columbus AFB radar (KGWX), 70 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1133 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

333 
WWUS84 KBMX 232209
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
509 PM CDT Fri Jul 23 2021
 
ALZ013-023-232245-
Fayette AL-Tuscaloosa AL-
509 PM CDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TUSCALOOSA AND
SOUTHEASTERN FAYETTE COUNTIES UNTIL 545 PM CDT...

At 509 PM CDT, Doppler radar was tracking a strong thunderstorm over
Berry, or 11 miles east of Fayette, moving southeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Berry, Bankston and New Lexington. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3371 8774 3377 8762 3360 8749 3348 8755
      3349 8771
TIME...MOT...LOC 2209Z 336DEG 15KT 3365 8764 

$$

40/Sizemore

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 23, 3:39 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 23, 3:39 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
339 PM CDT Fri Jul 23 2021

.SHORT TERM...
/Updated at 0120 PM CDT Fri Jul 23 2021/
Through Saturday.

Deep-layer ridging is centered over the north-central Gulf of Mexico
with an upper-level trough oriented NE to SW across the Mid-
Atlantic and Southeast. These features are producing deep
northwesterly flow across Central AL with abundant moisture still
in place. A diffuse surface boundary, loosely rooted from an area
of low pressure off of the southeastern coastline, is oriented
northwest to southeast over the area and is being slowly pushed
towards Mississippi as high pressure builds over the Ohio Valley
region. This boundary will provide additional support for
convection this afternoon in combination with diurnal factors, but
development will remain scattered, potentially growing in
coverage as boundary interactions become more prevalent by late
afternoon.

The aforementioned ridge will build over the Southern Plains
tomorrow and become a more dominant feature pertaining to our
weather pattern. PWATs decrease to more seasonal levels (~1.7-1.8
inches) as drier mid-level air rotates around the ridge with
scattered thunderstorms following more of a diurnal timeline.
Unfortunately, our stretch of below average temperatures is coming
to an end. Highs in the 90s with dewpoints in the low to mid 70s
will result in heat indices near 100-102 degrees.

86

.LONG TERM...
/Updated at 0317 PM CDT Fri Jul 23 2021/

Long term forecast is on track this afternoon. Of note, through at
least mid week, heat indices will rise above 100F for most of the
area during the afternoon. Values in the west could reach 103-104F
each day.

14

Previous long-term discussion:
/Updated at 0338 AM CDT Fri Jul 23 2021/

Saturday night through Thursday.

An amplified ridge will persist across much of the western half of
the CONUS as a trough digs stretches through the Great Lakes to the
Atlantic Coast. Initially, the ridging will provide enough
subsidence across Central AL to limit any significant
rain/thunderstorm chances. However, ample moisture will remain in
place, so we'll likely see our typical summertime diurnal pattern
of convective activity. We begin to transition to northwesterly
flow aloft Tuesday into Wednesday as the trough continues to slide
through the Appalachians and the amplified ridge persists across
the Mountain West. This could lead to a series of upper shortwaves
dipping into our area Tuesday through Thursday of next week, but
timing and evolution of these remains uncertain. It does appear
that thunderstorm chances will increase around mid-week, so I've
started trending PoPs higher. It's probable that we'll have even
higher rain chances added to the forecast as model guidance gets a
better handle on the timing of each shortwave.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

VFR conditions will persist at most sites over the next several
hours, but TEMPOs will be in effect this afternoon due to scattered
convection across Central AL. This activity should begin to diminish
around 01-02Z. Increasing confidence that patchy fog will develop
again tonight beginning as early as 06Z and affecting primarily the
northern terminals. Will begin to see improvements to visibility and
flight criteria ~13Z.

NOTE: AMD NOT SKED will continue at ASN until further notice due to
equipment communication failure.

86

&&

.FIRE WEATHER...

Although lower coverage is expected over the weekend, isolated to
scattered showers and storms are possible each afternoon and
early evening. Localized fog and/or low clouds will be possible
each morning around sunrise. The humid airmass will result in high
relative humidity values each day. The higher humidity will
persist through the beginning of next week as we transition to a
typical summertime pattern.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  93  72  92  72 /  10  30  20  30  10
Anniston    72  92  73  92  73 /  10  40  20  20  10
Birmingham  73  93  74  93  74 /  30  30  20  30  10
Tuscaloosa  74  93  74  92  74 /  30  40  20  30  20
Calera      73  91  74  91  74 /  30  30  20  30  10
Auburn      73  90  72  90  73 /  30  40  20  20  10
Montgomery  75  92  74  93  74 /  30  40  20  20  10
Troy        74  92  73  92  73 /  30  50  20  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 23, 12:42 PM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1242 PM CDT Fri Jul 23 2021

ALZ011>015-017>050-242045-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1242 PM CDT Fri Jul 23 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jul 23, 2:21 PM CDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Birmingham AL
221 PM CDT Fri Jul 23 2021

ALZ036-043-231945-
Coosa AL-Elmore AL-
221 PM CDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELMORE AND SOUTH
CENTRAL COOSA COUNTIES UNTIL 245 PM CDT...

At 221 PM CDT, Doppler radar was tracking a strong thunderstorm near
Speed, or 8 miles west of Equality, moving south at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Jordan Lake, Speed, Ten Cedar Estates, Dexter, Titus, Weoka Mills,
Santuck, Holtville and Jordan Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3281 8626 3279 8613 3261 8613 3259 8627
      3266 8636
TIME...MOT...LOC 1921Z 006DEG 11KT 3273 8624

40/Sizemore
Special weather statement, Jul 23, 2:55 PM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Birmingham AL
255 PM CDT Fri Jul 23 2021

ALZ045-047-232030-
Lee AL-Macon AL-
255 PM CDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LEE AND NORTHEASTERN
MACON COUNTIES UNTIL 330 PM CDT...

At 255 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tuskegee National Forest, or 7 miles southwest of Auburn, moving
south at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Auburn, Notasulga, Tuskegee National Forest and I 85 Rest Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3258 8559 3253 8547 3240 8547 3240 8562
      3251 8571
TIME...MOT...LOC 1955Z 014DEG 7KT 3251 8556

40/Sizemore
Special weather statement, Jul 23, 5:09 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
509 PM CDT Fri Jul 23 2021

ALZ013-023-232245-
Fayette AL-Tuscaloosa AL-
509 PM CDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TUSCALOOSA AND
SOUTHEASTERN FAYETTE COUNTIES UNTIL 545 PM CDT...

At 509 PM CDT, Doppler radar was tracking a strong thunderstorm over
Berry, or 11 miles east of Fayette, moving southeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Berry, Bankston and New Lexington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3371 8774 3377 8762 3360 8749 3348 8755
      3349 8771
TIME...MOT...LOC 2209Z 336DEG 15KT 3365 8764

40/Sizemore

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:13 PM CDTSpecial Weather StatementBMXMacon47 min
Jul 22, 8:48 PM CDTAreal Flood AdvisoryBMXElmore, Tallapoosa3 hr
Jul 23, 2:21 PM CDTSpecial Weather StatementBMXElmore24 min
Jul 23, 2:55 PM CDTSpecial Weather StatementBMXMacon35 min
Jul 23, 4:52 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby3 hr
Jul 23, 5:46 PM CDTAreal Flood AdvisoryBMXFayette119 min
Jul 23, 6:32 PM CDTAreal Flood AdvisoryBMXTuscaloosa118 min
Jul 23, 6:39 PM CDTFlash Flood WarningBMXTuscaloosa2 hr

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.